Help for SSRI related "sexual dysfunction"

Discussion in 'Fibromyalgia Main Forum' started by julieisfree05, Apr 27, 2006.

  1. julieisfree05

    julieisfree05 New Member

    I don't know if this has been addressed here before, but I thought I'd share what helped me.

    I was put on about a half dozen different SSRIs over the course of one year to help my FM. None of them worked, but they did cause total sexual dysfunction after only a few weeks on the first one (Prozac). I took the various SSRIs for less than a year for FM, but the "libido" problems continued for years after I stopped taking them.

    A few years ago, a doctor suggested that I try "Ester-C". It's a form of vitamin C that can be purchased VERY cheaply from just about any store. She didn't recommend any particular brand, so I just bought the generic stuff from Wal-mart and take at least 1000mg a day. I costs about $5 a month, and within a few weeks of starting it I felt my libido returning. Within a few months, things were working again!

    I know this won't help everyone, but the results were SO dramatic for me that I thought I'd throw it out there..

    julie (is free!)

    If a tree fell in the forest
    and he didn't hear it
    would I still be wrong...? - The Notorious Cherry Bombs
  2. suz9601

    suz9601 Member

    Glad you found some help. I'm just curious did your doc mention why or how this helps the problem? Thanks
  3. mme_curie68

    mme_curie68 New Member

    I'll be very frank and just say that depression meds in general and bipolar meds did not help my libido.

    Not only did they lower my libido but also (especially Zoloft) made it difficult for me to achieve the "Big O". But I've been on these for so long, and have to be for a maintenance basis so I just kind of accepted that that was how things were going to be.

    When I switched from Zoloft to Cymbalta - HUGE difference. We are talking night and day in the "Big O" department.

    Lower libido will probably always be an issue for me, but getting rid of the other problem at least makes "getting some" fun instead of frustrating.

    Hugs,
    Madame Curie
  4. julieisfree05

    julieisfree05 New Member

    Actually, she's a PhD psychologist who was our marriage counselor.. hey, she ain't a miracle worker! LOL

    She also has CFIDS, so she knows a LOT about the illness and is full of great advice about stuff like this.

    I think she said it helps raise estrogen levels (that's the "Ester" in "Ester-C"). I don't remember exactly, but I think the vitamin C in Ester-C is extracted from plants with natural estrogen in them.

    I will be talking to her soon, and I'll get the details for sure, and re-post on this topic.

    julie (is free!)

    I've bitten my tongue
    until it bleeds.. - Radney Foster
  5. obrnlc

    obrnlc New Member

    wow, so simple, thanks for the tip, and my husband thanks you also, lol! will have to try it out, thanks! L
  6. Five0

    Five0 New Member

    I have been having the same problem. It is actually getting to the point to where my wife is getting really pist off at me. I have tried many different meds that have been prescribed by my phych. doc, but nothing seems to work. The neuro. doc thought that I might be low on my testosterone, and making to much estrsgen. Never thought a 38 year old man could actually go into early man mentapause.
  7. millennia

    millennia New Member

    Since we're talking about sex and St. John's wort in the same post, remember that St. John's wort can make birth control pill less effective. So if you're on the pill, just stick with the sam-e, which studies show helps pain in people with fibromyalgia (it helps me). My solution to the low sex drive from the antidepressants I used to take was not to have sex, not sure the hubby appreciated it. One of the reasons I went off Elavil.